Alert archive / Minnesota / Wind Advisories in 2008
Wind Advisory 20, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Nov 3, 2008, 9:57 AM CST for 5 counties in Iowa; 7 counties in Minnesota. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Nov 3, 2008, 9:57 AM CST (15:57 UTC)
- Expired
- Nov 3, 2008, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN
The radar
The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KFSD 031557 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 957 AM CST MON NOV 3 2008 .STRONG SOUTHERLY WINDS WILL BE COMMON ACROSS THE AREA TODAY...WITH THE STRONGEST WINDS INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA. WINDS WILL DECREASE LATE THIS AFTERNOON AND INTO THE EVENING. IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-040000- /O.NEW.KFSD.WI.Y.0020.081103T1600Z-081104T0000Z/ OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-LINCOLN-LYON-MURRAY- COTTONWOOD-NOBLES-JACKSON-PIPESTONE- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER... STORM LAKE...TYLER...HENDRICKS...LAKE BENTON...IVANHOE... MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE 957 AM CST MON NOV 3 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. WINDS WILL INCREASE TO 25 TO 35 MPH THIS AFTERNOON WITH GUSTS AS HIGH AS 45 MPH. WINDS WILL DECREASE LATE THIS AFTERNOON AND INTO THE EVENING. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$ LIEBL
2 follow-up statements
000 WWUS73 KFSD 032056 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 256 PM CST MON NOV 3 2008 .STRONG SOUTHERLY WINDS WILL BE COMMON THE REMAINDER OF THIS AFTERNOON OVER MOST OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. WINDS WILL SUBSIDE LATE THIS AFTERNOON AND CONTINUE TO DECREASE THROUGH THE EVENING HOURS. IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-040000- /O.CON.KFSD.WI.Y.0020.000000T0000Z-081104T0000Z/ OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-LINCOLN-LYON-MURRAY- COTTONWOOD-NOBLES-JACKSON-PIPESTONE- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER... STORM LAKE...TYLER...HENDRICKS...LAKE BENTON...IVANHOE... MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE 256 PM CST MON NOV 3 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. SOUTHERLY WINDS OF 25 TO 35 MPH WILL CONTINUE THIS AFTERNOON WITH A FEW GUSTS AS HIGH AS 45 MPH. WINDS WILL DECREASE LATE THIS AFTERNOON AND INTO THE EVENING. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$ LIEBL
000 WWUS73 KFSD 040016 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 616 PM CST MON NOV 3 2008 .THE PRESSURE GRADIENT THAT HELPED TO PRODUCE VERY STRONG SOUTHERLY WINDS WAS RELAXING BY THE START OF THE EVENING. THIS AND THE END OF HEATING WITH SUNSET RESULTED IN THE WINDS DECREASING STEADILY AS THE AFTERNOON ENDED. IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-040130- /O.EXP.KFSD.WI.Y.0020.000000T0000Z-081104T0000Z/ OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-LINCOLN-LYON-MURRAY- COTTONWOOD-NOBLES-JACKSON-PIPESTONE- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER... STORM LAKE...TYLER...HENDRICKS...LAKE BENTON...IVANHOE... MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE 616 PM CST MON NOV 3 2008 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. STRONG SOUTHERLY WINDS HAD DECREASED AND BECOME SOUTHWEST BY THE START OF THE EVENING...WITH EVEN LINGERING GUSTS GENERALLY BELOW 20 MPH. $$ WILLIAMS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Nov 3, 4:45 AM CST, 5 hours 12 minutes earlier.
Area forecast discussion, Nov 3, 4:45 AM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 445 AM CST MON NOV 3 2008 .DISCUSSION... FAIRLY ACTIVE FORECAST PERIOD THROUGHOUT THE UPCOMING WEEK AS WARM WINDY CONDITIONS ARE REPLACED BY BELOW NORMAL TEMPERATURES WITH A CHANCE OF SNOW FOR PORTIONS OF FORECAST AREA AS A STRONG UPPER LEVEL LOW AFFECTS THE AREA. FOR TODAY..CLOUDS WILL INCREASE THROUGHOUT THE DAY TODAY AS AREA OF LOW PRESSURE OVER NORTHEASTERN MONTANA PIVOTS TO THE NORTHEAST. WITH SOUTH TO SOUTHWEST FLOW IN LOWER LEVELS...SHOULD BE A FAIRLY GOOD MIXING DAY RESULTING IN NEAR RECORD HIGHS ACROSS THE AREA. WINDS SHOULD ALSO INCREASE AS MIXING DRAWS STRONGER WINDS FROM ALOFT. STRONGEST WINDS THIS AFTERNOON WILL LIKELY BE ACROSS EASTERN CWA BUT SHOULD REMAIN BELOW ADVISORY LEVELS WITH 30 KNOTS OF FLOW AT 925 MB. WEAK SURFACE TROUGH ASSOCIATED WITH LOW WILL SHIFT THROUGH FORECAST AREA LATE THIS AFTERNOON INTO TONIGHT. BOUNDARY SHOULD MOVE THROUGH DRY WITH RELATIVELY DRY ATMOSPHERE. THE OVERALL WEATHER PATTERN BECOMES MORE INTERESTING ON TUESDAY AS LARGE UPPER LEVEL TROUGH MOVES INTO THE PACIFIC NORTHWEST. THIS WAVE INDUCES THE DEVELOPMENT OF A SURFACE TROUGH IN EASTERN WYOMING DURING THE DAY ON TUESDAY. AHEAD OF THE WAVE...STRONG WARM AIR ADVECTION ACROSS THE FORECAST AREA RESULTS IN YET ANOTHER MILD DAY ACROSS THE AREA. WITH THE ELEVATED WARM AIR ADVECTION...COULD SEE A SHOWER OR TWO DEVELOP IN AFTERNOON HOURS ACROSS WESTERN PORTION OF FORECAST AREA AS UPPER LEVEL SUPPORT IMPROVES. STILL A FAIR AMOUNT OF DRY AIR IN THE LOWER LEVELS...AND WITH A STRONG LACK OF FOCUS...DECREASED POPS IN COVERAGE. LOW PRESSURE SYSTEM UNDERGOES FAIRLY RAPID CYCLOGENESIS TUESDAY NIGHT AS 160+ KNOT JET DIVES ON BACKSIDE OF SYSTEM. AHEAD OF SYSTEM...30-40 KNOT LOW LEVEL JET AND ELEVATED INSTABILITY MAY PRODUCE A FEW THUNDERSTORMS. ALTHOUGH INSTABILITY IS SOMEWHAT LIMITED...BOTH SPEED SHEAR AND DIRECTIONAL SHEAR IS FAIRLY GOOD TO PROMOTE STORM ORGANIZATION. UPPER LEVEL LOW MOVES INTO NORTHERN PLAINS ON WEDNESDAY INTO THURSDAY. BOTH GFS AND NAM SUGGESTING DRY SLOT NOSING ITS WAY INTO SOUTHERN PORTIONS OF FORECAST AREA ON WEDNESDAY. ANY AMOUNT OF CLEARING SHOULD BE FAIRLY LIMITED ON WEDNESDAY...BUT WOULD INCREASE THE SEVERE WEATHER POTENTIAL. STRONGEST STORMS THAT DEVELOP MAY BE ABLE TO PRODUCE SMALL HAIL WITH LOW WET BULB ZERO HEIGHTS AROUND 7000 FEET AGL. STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH FORECAST AREA WEDNESDAY NIGHT. AS COLDER AIR WRAPS INTO SYSTEM...COULD SEE PRECIPITATION MIX WITH AND CHANGE OVER TO SNOW. BEST CHANCES FOR SNOW APPEAR TO BE WITH TROWAL WHICH SETS UP NEAR THE JAMES RIVER VALLEY ON THURSDAY. SOIL TEMPERATURES ARE RUNNING IN THE MID AND UPPER 40S RIGHT NOW...AND WITH ANOTHER FEW WARM DAYS AHEAD OF THIS SYSTEM...EXPECT SNOW WOULD NEED TO BE FALLING AT MODERATE INTENSITY TO SUSTAIN ANY MEASURABLE AMOUNTS. FOR NOW...HAVE 1-3 INCHES OF SNOW FORECAST MAINLY NORTH OF I-90 BETWEEN KHON AND KBKX. WINDS ALSO LOOK TO BE VERY STRONG ON THE BACKSIDE OF THIS SYSTEM...SO MAY NEED TO ISSUE A WINTER WEATHER ADVISORY ACROSS PORTIONS OF NORTHWESTERN CWA AS EVENT APPROACHES. && .AVIATION... VFR THROUGH 12Z TUESDAY. SFC WINDS FROM THE SOUTH AT KFSD AND KSUX APPROACHING 20 TO 25 KNOTS WITH GUSTS OF 30 TO 35 KNOTS FROM ABOUT 17Z THROUGH 23Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BT/08
Hazardous weather outlook, Nov 3, 9:35 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SIOUX FALLS SD 935 AM CST MON NOV 03 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 935 AM CDT MON NOV 03 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TUESDAY NIGHT. MOST OF THE THUNDERSTORMS WILL REMAIN BELOW SEVERE LIMITS....HOWEVER...THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL. A STRONG UPPER LEVEL LOW AND ASSOCIATED SURFACE COLD FRONT IS PROJECTED TO MOVE THROUGH THE AREA WEDNESDAY EVENING INTO WEDNESDAY NIGHT. SOME THUNDERSTORMS ARE LIKELY TO BE EMBEDDED IN THE RAINFALL ON WEDNESDAY EVENING. THE GREATEST THREAT FOR AN ISOLATED SEVERE STORM WILL MAINLY BE ALONG AND EAST OF INTERSTATE 29 WEDNESDAY EVENING. MUCH COOLER AIR WILL WORK INTO THE REGION ON THURSDAY BEHIND THE COLD FRONT...CREATING THE POTENTIAL FOR SNOW MAINLY ALONG THE JAMES RIVER VALLEY THURSDAY INTO THURSDAY NIGHT. AT THIS TIME...SNOW ACCUMULATIONS ARE DIFFICULT TO FORECAST...BUT THE GREATEST THREAT FOR SNOWFALL APPEARS TO BE ALONG THE JAMES RIVER VALLEY MAINLY NORTH OF INTERSTATE 90. STRONG WINDS OF 25 TO 35 MPH CAN ALSO BE EXPECTED ACROSS THE ENTIRE AREA ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
Nearby
Wind Advisories in Minnesota, 2008Wind Advisories in Iowa, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.